What drugs cause acute liver failure?

11
Toni Gleason asked a question: What drugs cause acute liver failure?
Asked By: Toni Gleason
Date created: Fri, Apr 9, 2021 3:24 PM
Date updated: Mon, Sep 19, 2022 8:38 PM

Content

Video answer: Acute renal failure causes

Acute renal failure causes

Top best answers to the question «What drugs cause acute liver failure»

Some prescription medications, including antibiotics, nonsteroidal anti-inflammatory drugs and anticonvulsants, can cause acute liver failure. Herbal supplements. Herbal drugs and supplements, including kava, ephedra, skullcap and pennyroyal, have been linked to acute liver failure.

Examples of drugs that can cause acute hepatitis include acetaminophen (Tylenol), phenytoin (Dilantin), aspirin, isoniazid (Nydrazid, Laniazid), diclofenac (Voltaren), and amoxicillin/clavulanic acid (Augmentin).

Video answer: What is acute kidney failure? (symptoms, causes, treatment & prevention)

What is acute kidney failure? (symptoms, causes, treatment & prevention)

9 other answers

Drugs appear to be responsible for 10-52% of all causes of acute liver failure. In Western countries, paracetamol (acetaminophen) represents the first cause of all liver failures. The contribution of non-paracetamol drugs given at normal doses is equivalent to that of combined viral hepatitis A and B. The natural prognosis varies between drugs.

An acetaminophen overdose may cause acute liver failure. An overdose can happen by taking too much acetaminophen at one time or over time. Other medicines that can cause liver failure include antiseizure medicines and certain antibiotics. Illegal drugs, such as cocaine, can also cause liver damage.

Drugs appear to be responsible for 10–52% of all causes of acute liver failure. In Western countries, paracetamol (acetaminophen) represents the first cause of all liver failures. The contribution of non-paracetamol drugs given at normal doses is equivalent to that of combined viral hepatitis A and B.

Acetaminophen is the most common cause of acute liver failure, she noted. “So if someone is coming in with acute liver failure, check that acetaminophen level,” Dr. Krok advised. Patients whose liver failure is due to acetaminophen will also present with very high enzymes and low bilirubin levels.

The most common cause of acute liver failure is an overdose of a drug that might be in your household. Acetaminophen and Acute Liver Failure Many over-the-counter drugs such as Tylenol, Excedrin, NyQuil and Theraflu contain acetaminophen.

In striking contrast to idiosyncratic drug-induced liver injury, drugs with dose-dependent hepatotoxicity are mostly detected during preclinical studies and do not reach the market. One notable exception is acetaminophen (APAP, paracetamol), which is a safe drug at therapeutic doses but can cause severe liver injury and acute liver failure after intentional and unintentional overdoses.

Drugs and supplements can also cause acute liver failure, including: some prescription medications such as antibiotics, anti-inflammatory drugs and anti-convulsants some herbal supplements such as kava, ephedra, skullcap and pennyroyal an overdose of paracetamol taken either as a single large dose or over several days.

Potential causes include: Acetaminophen overdose. Taking too much acetaminophen (Tylenol, others) is the most common cause of acute liver failure... Prescription medications. Some prescription medications, including antibiotics, nonsteroidal anti-inflammatory drugs and... Herbal supplements. Herbal ...

Aspirin, ibuprofen, and naproxen sodium can cause toxic liver disease if you take too much of the drug or take it with alcohol. Prescription drugs: Statins

Your Answer

Video answer: Liver disease part i

Liver disease part i